Wyoming, 2025

Damaging Winds in Wyoming, May 1, 2025

May 1, 2025 · NWS RIW · 2 events in 1 county or zone

A couple of high based showers collapsed over Buffalo and produced locally high wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A couple of high based showers collapsed over Buffalo and produced locally high wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 1, 1:12 PM MST, 50 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms continue this afternoon east of the Continental Divide, especially across Johnson and Natrona counties.
  • Warm and dry conditions are expected Friday into Sunday, with temperatures peaking 15 to 20 degrees above normal.
  • A stronger system will begin to push into the area Sunday. This is likely to bring widespread precipitation Monday and Tuesday, especially across central and southern Wyoming.
Area forecast discussion, May 1, 1:12 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
212 PM MDT Thu May 1 2025

.KEY MESSAGES...

- Scattered showers and thunderstorms continue this afternoon
  east of the Continental Divide, especially across Johnson and
  Natrona counties.

- Warm and dry conditions are expected Friday into Sunday, with
  temperatures peaking 15 to 20 degrees above normal.

- A stronger system will begin to push into the area Sunday.
  This is likely to bring widespread precipitation Monday and
  Tuesday, especially across central and southern Wyoming.

&&

.UPDATE...
Issued at 201 PM MDT Thu May 1 2025

Thunderstorms continue to bubble mainly across central WY this
afternoon in the post-frontal cold pool. Convective models
continue to produce showers and thunderstorms generally through
1700 this evening, when peak heating decreases quickly. Most
showers that have moved through are producing a brief wetting
rain, so any passing showers will be brief. North winds remain
gusty as well, with areas east of the Divide closer to the
departing system running 20 to 30kts, with higher gusts near
thunderstorms. High pressure moves in by tonight, with clear
skies and light and variable winds after midnight. Surface
moisture after recent rain is very limited, so fog potential
remains low overnight tonight.

&&

.DISCUSSION...
Issued at 425 AM MDT Thu May 1 2025

A few areas of light precipitation are noted early this morning
owing to lingering moisture and cyclonic flow from Wednesday's
system. This unstable, northwest flow on the backside of the trough
will be the impetus for additional shower and thunderstorm
development by late this morning. However, the majority of this
activity will be limited to northern and eastern portions of the
area. These locations will benefit from deeper moisture and
increasing upper level forcing as a 90 knot jet streak drops south
into Wyoming. Brief, heavy rain and wind gusts to around 35 mph will
be possible with any storms today, with the best chances across
Johnson and Natrona counties as well as the eastern Bighorn Basin.
There will also be some cumulus buildup and a few showers along the
Wind River Range given the northwesterly flow. The rest of the area
will be mostly dry with near-seasonable temperatures as ridging
begins to push in from the west. That said, a few isolated showers
are certainly possible (15-25 percent) outside of the locations
highlighted above, especially across central Wyoming. Precipitation
will end after sunset this evening leaving clearing skies overnight.

The ridge will strengthen significantly on Friday, becoming the
dominant weather feature through Saturday. Little to no
precipitation is expected during this time, with temperatures
peaking 15 to 20 degrees above normal for most locations. Humidity
will drop into the teens both Friday and Saturday across lower
elevations; relatively light wind should help to mitigate fire
weather concerns during this period.

By Sunday the ridge will begin to break down as a longwave trough
moves onto the West Coast. This will return precipitation chances
west of the Continental Divide, though the majority of the area is
likely to see another warm and mostly dry day. It will be breezier
ahead of the approaching system, which may lead to an increasing
fire weather concern for southern and central Wyoming.

Further ahead, the progression of the trough will be a large
influence on precipitation potential early next week. Recent trends
have slowed the system down, with the 500mb low deepening across
southern California on Sunday before drifting eastward on Monday and
Tuesday. While the details on exactly where this system will setup
are still unknown, guidance clearly favors the low to pass to our
south. This should lead to a good shot of moisture to the area
Monday through Tuesday, especially across central Wyoming where an
upsloping, northeasterly flow develops. With temperatures expected
to remain on the warmer side, snow will be limited to the mountains.
Given the warm weekend followed by a decent rain event, river flood
potential may be elevated early next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1103 AM MDT Thu May 1 2025

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

VFR conditions prevail through the period. Some mid-level clouds
will be around through the afternoon, but otherwise a mostly clear
sky today and tonight. Models favor a light north wind at KJAC
through today, though it may be variable at times; southwesterly
flow returns Friday morning.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

Areas of clouds today as a shortwave passes through, with VFR
conditions prevailing. Chances (30%-60%) for shower/thunderstorms
occur today, mainly across Johnson and Natrona Counties. Therefore,
the best chances will be around KCPR through this afternoon. The
highest chances (about 40%-60%) occur to start the period, through
about 21z, with decreasing chances through about 00z. KWRL has about
a 15% to 20% chance this afternoon, with KLND and KRIW chances about
20% or less.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Straub
DISCUSSION...Myers
AVIATION...Wittmann
Hazardous weather outlook, May 1, 1:41 AM MST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
241 AM MDT Thu May 1 2025

WYZ001>020-022>030-021300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
241 AM MDT Thu May 1 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

A few thunderstorms are expected east of the Divide today, mainly
across Johnson and Natrona counties. Wind gusts to 35 mph are
possible with this activity through sunset.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Monday and Tuesday...A system will return mountain snow to the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Riverton/Lander radar (KRIW), 202 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
May 1, 2:02 PM MST
Where
Johnson County, Buffalo Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -106.720

Wind gusts of 60 mph occurred at the Johnson County Airport.

Thunderstorm Wind, Johnson

When
May 1, 3:50 PM MST to 4:00 PM MST
Where
Johnson County, Buffalo Arpt to 1 mi NW of Buffalo
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.370, -106.720

A CWOP site in Buffalo reported a 65 mph wind gust. The ASOS at the Johnson County airport had a 60 mph gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262949, 1262952.